Today we saw the mother of all scares, courtesy of Sharon Hertz, deputy director of the FDA s Division of Anesthesia, Analgesia and Addiction.
For reasons that are entirely unclear, the FDA decided that acetaminophen (Tylenol) must now carry an additional warning that the drug can cause Stevens-Johnson Syndrome, a very serious (and potentially fatal) condition where epidermal cells die, causing the skin to slough off the body. SJS is an acute dermatological emergency.
There are multiple causes for this rare condition, including viral and bacterial infections, UV light or radiation exposure, but most cases are thought to be caused by allergic responses to certain drugs.
The drugs associated with SJS include antibiotics (especially sulfa drugs), non-steroidal anti-inflammatory drugs (NSAIDs), and anti-seizure medications. And now acetaminophen is on the list. But why?
ACSH s Dr. Josh Bloom thinks that this warning is hyper-precautionary and does nothing except frighten people. He says, The FDA warning notes that there have been a whopping 107 cases of SJS (and 12 deaths) over a 43-year period associated with acetaminophen use. Since Americans swallow about 30 billion acetaminophen-containing pills each year, 1.3 trillion of them have been consumed during this time frame. And they are worried about 12 deaths from 1.3 trillion pills? This is probably about the same relative risk as choking on a tuba.
And it is reasonable to ask what Americans should do with this information. Should we stop taking Tylenol and switch to Advil? Probably not, since Advil (ibuprofen) is an NSAID. Should we simply live in pain because there is a barely minuscule chance that someone will have a bad reaction to a drug?
Dr. Bloom adds, No drug is ever completely safe. We are therefore always forced to make a determination of the relative risks and benefits involved. I believe that this warning is foolish and counterproductive because it is magnifying a virtually non-existent risk and will no doubt scare people for no good reason, many of whom will suffer needlessly in pain.